Hi and Welcome to Just Answer!
Yes, you can go up on the pred. The dose ranges from 1/4 to 1mg per pound as an initial dose. You are giving 1/4 mg per pound as a total daily dose. So, to start, go up to 20mg TWICE daily for 5 to 7 days until the symptoms abate.
If the symptoms improve, then try decreasing to 10 mg TWICE daily for the next 7 days. Then reduce again if you can to 20mg ONCE every other day for 7 days, then 10mg ONCE every other day for 7 days and try to stop. If you must keep him on pred, find the lowest dose you can get by with at the longest interval between doses.
The high initial dose calms the allergic reaction down, but can give side effects such as excess thirst, panting, etc. Once the allergy symptoms reduce, then reduce the amount of pred.
If you don't see improvement on this regimine, I would go to the vet. He may have bacteria and/or yeast going on as well.
If I have helped and answered your question please press the ACCEPT button first. Then, if you have further questions,, or if I need to clarify anything, please ask.. -- Thanks!
Thank you. He is a great dog. Someone gave him up because of these allergies. I try not to have him on Pred, and have one given him one other round this summer. He does pant a lot though. Could this be related? No excessive thirst, voiding, any other symptoms. Overall, a very loud breather.
Prednisone is know to make dogs pant, particularly at higher doses... but some dogs pant with it even at lower doses. He shouldn't be making loud noises (like a constriction or snoring noise) though. If he is making loud noises like he has trouble getting air in, that could be another issue.
As you said, many dogs with bad skin allergies also suffer from staph infections and yeast infections.. IF you don't see great improvement at the 40mgs per day dose of pred, then take him to see the vet.
No, not stridor, just panting, almost like he is excited, but he isn't excited. Almost everyone who meets him comments about it. But the vet can't find anything wrong. I am a nurse, and I can't find anything either, so I will just watch him.
OK, best of luck with him!! --Dr. Will